What action should you take first? A patient with a spinal cord - ProProfs Discuss
Topics
Products
Follow Us:

What action should you take first?



A patient with a spinal cord injury (SCI) complains about a severe throbbing headache that suddenly started a short time ago. Assessment of the patient reveals increased blood pressure (168/94) and decreased heart rate (48/minute), diaphoresis, and flushing of the face and neck.  

A. Administer the ordered acetaminophen (Tylenol).
B. Check the Foley tubing for kinks or obstruction.
C. Adjust the temperature in the patient’s room.
D. Notify the physician about the change in status.
Asked by Charlotte, Last updated: Jun 26, 2020

+ Answer
Request

2 Answers

Samantha Stewart

Love to do some charity work. Have a passion for writing and do it in my spare time

Samantha Stewart, Philanthropist, Post Graduate, Corpus Christi

Answered Dec 17, 2018

A patient who has a spinal cord injury is a risky patient because severing the spinal cord could cause paralysis or death. Even the slightest injury to the spinal cord could cause these problems. Therefore, the nurse should watch after the patient. Also, the nurse should monitor other signs because different problems could take place.

The patient could have problems with his blood pressure, heart rate and flushing of the face and neck. If the patient had increased blood pressure and a decreased heart rate coupled with the flushing of the face and neck, the nurse should check the Foley tubing for kinks or obstruction because this tubing that does not allow anything to flow to the body could result in these problems.

 

John Smith

John Smith

Answered Sep 08, 2016

Check the foley tubing for kinks or obstruction. -these signs and symptoms are characteristic of autonomic dysreflexia, a neurologic emergency that must be promptly treated to prevent a hypertensive stroke. the cause of this syndrome is noxious stimuli, most often a distended bladder or constipation, so checking for poor catheter drainage, bladder distention, or fecal impaction is the first action that should be taken. adjusting the room temperature may be helpful, since too cool a temperature in the room may contribute to the problem. tylenol will not decrease the autonomic dysreflexia that is causing the patients headache. notification of the physician may be necessary if nursing actions do not resolve symptoms. focus: prioritization
 

Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer

Email Sent
We have sent an email to your address "" with instructions to reset your password.